Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 64, NWS JSJ

October 10, 2022

NWS JSJ issued this flash flood warning at Oct 10, 2022, 1:59 PM CDT. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 10, 2022, 1:59 PM CDT (18:59 UTC)
Expired
Oct 10, 2022, 4:45 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 32 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 2:01 PM CDTFLASH FLOOD1 Ssw Bayamon, PR911 REPORTED A FLOODED HOUSE DUE TO FLASH FLOODING AT CALLE 14 IN GUAYNABO, PR.
Oct 10, 2:10 PM CDTFLASH FLOODGuaynabo, PR911 REPORTED MULTIPLE CARS TRAPPED IN AVE. LOMAS VERDES IN GUAYNABO, PR. RESCUE OPERATIONS WERE DONE IN THAT AREA.
Oct 10, 2:43 PM CDTFLASH FLOOD1 Ene Bayamon, PRSOCIAL MEDIA POST MADE BY A RESIDENT OF URBANIZACION SANTA ROSA IN BAYAMON, PR INDICATED FLOODED ROADS AND HOUSES. EMERGENCY MANAGERS VERIFIED THE INFORMATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

445 
WGCA52 TJSJ 101859
FFWSJU
PRC021-061-102100-
/O.NEW.TJSJ.FF.W.0064.221010T1859Z-221010T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
259 PM AST Mon Oct 10 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Bayamon County in Puerto Rico...
  Guaynabo County in Puerto Rico...

* Until 500 PM AST.

* At 259 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is already occurring, 
  mainly along PR-167 in Bayamon where rescue efforts are ongoing.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1842 6619 1839 6611 1835 6610 1837 6620

FLASH FLOOD...RADAR INDICATED

$$

ICP
1 follow-up statement
217 
WGCA52 TJSJ 102054
FFWSJU
PRC021-061-102145-
/O.EXT.TJSJ.FF.W.0064.000000T0000Z-221010T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
454 PM AST Mon Oct 10 2022

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Bayamon County in Puerto Rico...
  Guaynabo County in Puerto Rico...

* Until 545 PM AST.

* At 454 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. The expected rainfall rate is 1 inch in 1 hour. 
  Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1842 6619 1839 6611 1835 6610 1837 6620

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1 INCH IN 1 HOUR

$$

WS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 10:08 AM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Oct 10, 10:08 AM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1108 AM AST Mon Oct 10 2022

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1028 AM AST Mon Oct 10 2022

Fair weather has prevailed across the local area, with only some
cloudiness moving in. The fair weather is expected to continue for
the rest of the morning. However, showers and thunderstorms are
expected to develop over PR in the afternoon, with the NW quadrant
of the island having the best chance of thunderstorms. That said,
a streamer that goes from the Luquillo Mountain Range into the
San Juan Metro could affect the area this afternoon with showers
and thunderstorms as well. A tropical wave, currently just east of
the Leewards is expected to move in very late tonight into
Tuesday, causing an increase in showers and thunderstorms across
the local area.

&&

.SYNOPSIS...

An unstable weather pattern will persist through at least Tuesday
afternoon. Urban and small stream flooding are expected during
the afternoon. Hazy skies will return Wednesday through Friday.
The typical afternoon convection may return by Saturday. Pre-
frontal trough may result in unsettled weather conditions early
next week.

&&

.SHORT TERM...Today through Wednesday...

The TUTT-low over our region will continue to promote unstable
conditions over the forecast area today. This lead to deteriorated
conditions including widespread showers and scattered thunderstorms
affecting most of the local waters, the U.S. Virgin Islands, and
most of Puerto Rico, sans the northwestern and northcentral
municipalities, during the overnight hours.

The TUTT-low is expected to dissipate by Tuesday. Additional
tropical moisture is also expected to reach our forecast area as a
tropical wave also reaches the islands, leading to precipitable
water values above 2 inches for today and tomorrow. These factors
will promote another active weather day for today, Monday. A more
active version of the seasonal weather pattern is expected, due to
the additional instability and additional moisture, with showers
affecting the eastern forecast region during the morning hours and
diurnal and local effects also promoting shower and thunderstorm
activity during the afternoon hours. Urban and small stream
flooding is likely and persistent showers over a particular area
could cause flash flooding and mudslides. This activity should
mainly affect the interior and western half of Puerto Rico with
the San Juan streamer affecting the San Juan metro area. Afternoon
showers and thunderstorms could also affect the U.S. Virgin
Islands and/or their local waters.

The NASA/GMAO GOES Aerosol Model shows a Saharan Air Layer (SAL)
reaching the forecast area by Tuesday and until the end of the short
term forecast period, promoting hazy skies, especially on Wednesday.
Conditions on Tuesday will still be favorable for active weather,
especially during the afternoon. On Wednesday a drier air mass will
also reach the forecast area, this should promote hazy skies and
inhibit rain chances. This drier pattern should also result in a
limited variation of the seasonal weather pattern. Maximum
temperatures in coastal and urban areas will be in the upper 80s
and low 90s with heat index values reaching or surpassing the
100s degrees Fahrenheit.

&&

.LONG TERM...Thursday through Monday...

A mid-level high pressure will build over PR/USVI by Wednesday
through the weekend. By the weekend, a TUTT-low amplifying to the
island's east (over the Atlantic Ocean) will squeeze the ridge
pattern as it interacts with an approaching polar trough from the
west. The polar trough will amplify, replacing the ridge pattern
early next week. A dry air mass with suspended dust particles at
mid to low levels may produce hazy skies Wednesday through Friday.
A cold front is forecast to move eastward over the Western
Atlantic by the weekend. The frontal boundary may induce pre-
frontal troughs over the islands Sunday and Monday as it moves
closer to the northeast Caribbean.

Residents in PR and the USVI can expect hazy skies Wednesday
through Friday, with limited shower activity. Although the
seasonal weather pattern will continue to result in the typical
morning and overnight showers, followed by limited afternoon
convection over western PR. Afternoon convection should become
stronger during the weekend, and an unstable weather pattern will
be possible Sunday and Monday as the pre-frontal troughs could be
induced near the region.

Maximum temperatures in coastal and urban areas will continue to
peak in the upper 80s and low 90s. Combined with the relative
humidity, this may result in heat index values of 100s degrees
Fahrenheit or more each day during the maximum heating.

&&

.AVIATION...
(12Z TAFS)
Issued at 1028 AM AST Mon Oct 10 2022

VFR conds expected across the local terminals today. SHRA/TSRA
expected across NW-PR and near San Juan may cause VCTS at TJBQ and
TJSJ after 10/18Z. Winds will continue from the east at around 15
KT with occasional gusts and sea breeze variations. Winds will
decrease after 10/23Z. VCSH/VCTS possible overnight, especially
for the TIST and TISX terminals.

&&

.MARINE...

Moderate easterly winds between 10 and 18 knots will prevail across
the local waters. Seas will range at 4 ft or less across coastal
waters and up to 5 feet in the offshore waters.

Mariners should exercise caution due to showers and thunderstorms
associated with an upper-level trough and an approaching tropical
wave, which will result in gusty winds and locally hazardous
marine conditions, especially today and tomorrow.

There is a moderate risk of rip currents for the northwestern
beaches in Puerto Rico. Elsewhere, the risk is low.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
&&

SHORT TERM...JA
LONG TERM....LIS
AVIATION...JA
Hazardous weather outlook, Oct 10, 4:19 AM CDT, 9 hours 40 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
501 AM AST lunes 10 de octubre de 2022

AMZ710>745-PRZ001>013-110915-
San Juan y Vecindad-Noreste-Sureste-Este
Interior-Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las
aguas costeras cercanas y lejanas a la costa del Atlantico y del
Caribe-
501 AM AST lunes 10 de octubre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras adyacentes.

.DIA UNO...Hoy y Esta Noche

.Rayos...Tronadas de aisladas a dispersas afectaran sectores de las
islas durante horas de la tarde sobre sectores del oeste de Puerto
Rico y el area metropolitana de San Juan. Este atento a las tronadas
en su area y este preparado para buscar refugio.

.Lluvia excesiva...Inundaciones en areas urbanas, carreteras y de
pequenos riachuelos. Inundaciones repentinas son posibles.

.Calor excesivo...Se esperan indices de calor entre 102-107 grados
a traves de las areas urbanas y costeras. Es probable el agotamiento
por calor con exposicion prolongada.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de resaca particularmente a lo largo de la costa
noroeste de Puerto Rico

.DIAS DOS HASTA EL SIETE...martes a domingo

Una baja presion en los niveles altos y una onda tropical promoveran
actividad de aguaceros y tronadas el dia de manana incrementando el
potencial de lluvias excesivas e inundaciones. Se esperan
condiciones brumosas para mita de semana. Un riesgo leve de calor
excesivo se espera durante la semana. El riesgo de corrientes
marinas prevalcera de bajo a moderado durante la semana.

.Comunicado sobre informacion reportada por observadores...

No se necesita una activacion masiva de observadores.

AMZ715-725-VIZ001-002-110915-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
501 AM AST lunes 10 de octubre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.DIA UNO...Hoy y Esta Noche

.Rayos...Tronadas aisladas son posibles a traves de las islas.

.Lluvia excesiva...Acumulacion de agua en carreteras y areas de pobre
drenaje a traves de las islas. Inundaciones urbanas y de riachuelos
son posibles.

.DIAS DOS HASTA EL SIETE...martes a domingo

Una baja presion en los niveles altos y una onda tropical promoveran
actividad de aguaceros y tronadas el dia de manana incrementando el
potencial de lluvias excesivas e inundaciones. Se esperan
condiciones brumosas para mita de semana. Un riesgo leve de calor
excesivo se espera durante la semana. El riesgo de corrientes
marinas prevalcera de bajo a moderado durante la semana.

.Comunicado sobre informacion reportada por observadores...

No se necesita una activacion masiva de observadores.

In the hours before

Local storm report, Oct 10, 1:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
237 PM AST MON OCT 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     FLOOD            1 WSW BAYAMON           18.38N 66.18W
10/10/2022                   BAYAMON            PR   911 CALL CENTER

            911 REPORTED FLOODING DUE TO RECENT RAINS AT
            CARR. 167 IN DIRECTION FROM BAYAMON TO
            NARANJITO.

&&

GRS
Local storm report, Oct 10, 1:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
256 PM AST MON OCT 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     FLASH FLOOD      1 WSW BAYAMON           18.38N 66.18W
10/10/2022                   BAYAMON            PR   911 CALL CENTER

            *** 1 INJ ***
            CORRECTS PREVIOUS FLOOD REPORT FROM 1 WSW
            BAYAMON. 911 REPORTED FLOODING DUE TO RECENT
            RAINS AT CARR. 167 IN DIRECTION FROM BAYAMON
            TO NARANJITO. A PERSON IS TRAPPED IN THE CAR
            AND RESCUE MISSIONS ARE ONGOING.

&&

GRS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 11:39 PM CDTSpecial Weather StatementJSJ96 min
Oct 10, 12:59 AM CDTSpecial Weather StatementJSJ91 min
Oct 10, 1:06 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 10, 1:59 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 10, 3:57 PM CDTAreal Flood AdvisoryJSJ63 min

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.